Amiodarone Lung Toxicity

185231085.jpg
StA-gur Karlsson/E+/Getty Images

Amiodarone ( Cordarone, Pacerone) is the most effective drug yet developed for the treatment of cardiac arrhythmias. Unfortunately, it is also potentially the most toxic antiarrhythmic drug, and the most challenging to use safely. Common side effects of amiodarone include thyroid disorders, corneal deposits which lead to visual disturbances, liver problems, bluish discoloration of the skin, and photosensitivity (easy sunburning).

(Read a general review of amiodarone here.) Because if its potential to produce several kinds of toxicity, amiodarone should only be prescribed for people who have life-threatening or severely disabling arrhythmias, and who have no other good treatment options.

The most feared side effect of amiodarone, by far, is pulmonary (lung) toxicity.

What is Amiodarone Lung Toxicity?

Amiodarone lung toxicity probably affects up to 5% of patients taking this drug. It is not known whether the lung problems caused by amiodarone are due to direct damage by the drug to the lung’s tissues, to an immune reaction to the drug, or to some other mechanism. Amiodarone can cause numerous kinds of lung problems, but in most cases the problem takes one of four forms. 

1) The most dangerous type of amiodarone lung toxicity is a sudden, life-threatening, diffuse lung problem called acute respiratory distress syndrome (ARDS).

With ARDS, damage occurs to the membranes of the lung’s air sacs, causing the sacs to fill with fluid, and greatly impairing the ability of the lungs to transfer sufficient oxygen into the bloodstream. People who develop ARDS experience sudden, severe dyspnea (shortness of breath). They usually must be placed on mechanical ventilators, and their mortality rate even with intensive therapy is quite high, approaching 50%.

ARDS related to amiodarone is seen most often following major surgical procedures, especially cardiac surgery, but it can be seen at any time and without any obvious predisposing causes.

2) The most common form of amiodarone lung toxicity is a chronic, diffuse lung problem called interstitial pneumonitis (IP). In this condition, the air sacs of the lungs gradually accumulate fluid and various inflammatory cells, impairing the exchange of gasses in the lungs. IP usually has an insidious and gradual onset, with slowly progressing dyspnea, cough and rapid fatigue. Since many people taking amiodarone have a history of heart problems, their symptoms are easy to mistake for heart failure (or sometimes, the effects of aging). For this reason, IP is often missed. It is probably more frequent than generally thought. 

3) Much less common are the "typical-pattern" pneumonias (also called organizing pneumonia) sometimes seen with amiodarone. In this condition, the chest x-ray shows a localized area of congestion virtually identical to those seen with bacterial pneumonia. For this reason, this form of amiodarone lung toxicity is almost always mistaken for a bacterial pneumonia and is treated accordingly.

It is usually only when the pneumonia fails to improve with antibiotics that the diagnosis of amiodarone lung toxicity is finally considered.

4) Rarely, amiodarone can produce a solitary pulmonary mass that is detected by a chest x-ray. The mass is most often thought to be a tumor or infection, and only when the biopsy is taken is amiodarone lung toxicity finally recognized.

How is Amiodarone Lung Toxicity Diagnosed?

There are no specific diagnostic tests that clinch the diagnosis, though there are strong clues that can be obtained by examining lung cells obtained from a biopsy or pulmonary lavage (flushing the airways with fluid), usually by means of a bronchoscopy.

 

The key to diagnosing amioarone lung toxicity, however, is to be alert to the possibility. For anybody taking amiodarone, lung toxicity needs to be strongly considered at the first sign of a problem. Unexplained pulmonary symptoms for which no other likely cause can be identified should be judged as probable amiodarone lung toxicity, and stopping the drug should be strongly considered. (If you are taking amiodarone and suspect you may be developing a lung problem, speak to your doctor before stopping the drug on your own.)

Who Is At Risk?

Anybody taking amiodarone is at risk for lung toxicity. People on higher doses (400 mg per day or more), or who who have been taking the drug for 6 months or longer, or who are more than 60 years old appear to have a higher risk. Some evidence suggests that people with preexisting lung problems are also more likely to have pulmonary problems with amiodarone.

While chronically monitoring people taking amiodarone with chest x-rays and pulmonary function tests often reveals changes attributable to the drug, few of these people go on to develop frank pulmonary toxicity. Although annual chest x-rays are often performed on people taking this drug, there is little evidence that such monitoring is useful in detecting those who eventually will develop overt pulmonary problems, or who ought to stop taking amiodarone because of "impending" lung toxicity.

How is Amiodarone Lung Toxicity Treated?

There is no specific therapy that has been shown to be effective. The mainstay of treatment is stopping amiodarone.

Unfortunately, it takes many months to rid the body of amiodarone after the last dose. For most patients with the less severe forms of lung toxicity (IP, typical pneumonia, or a pulmonary mass), however, the lungs often eventually improve if the drug is stopped. Amiodarone should also be stopped patients with ARDS, but in this case, the ultimate clinical outcome is almost always determined well before amiodarone levels can be significantly reduced. 

High doses of steroids are most often given to patients with amiodarone-induced ARDS, and while there are case reports of benefit from such therapy, whether steroids actually make a significant difference is unknown. Steroids are also commonly used for all the other forms of amiodarone lung toxicity, but again, evidence that they are helpful in these conditions is sparse.

A Word From Verywell

There are good reasons that amiodarone lung toxicity is the most feared adverse effect of this drug. Pulmonary toxicity is unpredictable. It can be severe and even fatal. It can be a challenge to diagnose, and there is no specific therapy for it. Even if lung toxicity were the only significant adverse effect of amiodarone (which it decidedly is not), this alone ought to be enough to make doctors reluctant to use this drug except when really necessary.

Sources

Jackevicius CA, Tom A, Essebag V, et al. Population-level Incidence and Risk Factors for Pulmonary Toxicity Associated with Amiodarone. Am J Cardiol 2011; 108:705.

Hudzik B, Polonski L. Amiodarone-induced Pulmonary Toxicity. CMAJ 2012; 184:E819.

Papiris SA, Triantafillidou C, Kolilekas L, et al. Amiodarone: Review of Pulmonary Effects and Toxicity. Drug Saf 2010; 33:539.

Schwaiblmair M, Berghaus T, Haeckel T, et al. Amiodarone-induced Pulmonary Toxicity: an Under-recognized and Severe Adverse Effect? Clin Res Cardiol 2010; 99:693.

Continue Reading